New York, 2005

Damaging Wind in New York, July 18, 2005

July 18, 2005 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 18, 3:01 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 18, 3:01 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
401 PM EDT MON JUL 18 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...WARM AND HUMID AIR MASS
CONTINUES ACROSS THE NORTHEAST.  SURFACE OBSERVATIONS SHOWING MANY
LOCATION IN THE MIDDLE 70S FOR DEW POINTS ACROSS THE CWA.  FURTHER
SOUTH...DEWPOINTS AROUND 77.  LATEST RADAR PICTURE SHOWING CELLS
POPPING UP ACROSS THE FORECAST AREA.   VIL OF DAY AROUND 66 FOR
TODAY.  WITH THIS TYPE OF AIRMASS WE ARE IN...FLASH FLOODING WILL BE
FAVORED...ESPECIALLY WITH ANY TRAINING ECHOS THAT DO DEVELOP.  KENX
RADAR AND ADJACENT RADARS HAVE SHOWN ISOLATED AMOUNTS OVER 2 INCHES
ACROSS THE CATSKILL AREA AND EASTERN ALBANY COUNTY.  PRECIP WATER ON
MODEL SOUNDINGS ARE VERY HIGH WITH VALUES OVER 2 INCHES TODAY. A LOW
PRESSURE SYSTEM OVER CENTRAL CANADA WITH A TRAILERING COLD FRONT
WILL CONTINUE TO MOVE EASTWARD AND START TO APPROACH THE REGION
OVERNIGHT.  WILL CONTINUE WITH HIGH CHANCE OF SHOWERS AND
THUNDERSTORMS FOR TONIGHT...AND THEN TAPER OFF TO SLIGHT CHANCE OF
SHOWERS OVERNIGHT.

TUESDAY...BIG FEATURE OF THE DAY WILL BE A COLD FRONT THAT WILL PUT
AN END TO THE HUMIDITY...BUT NOT THE HEAT.  PRECIP WATER AMOUNTS
VERY HIGH AGAIN FOR TUESDAY WITH AMOUNTS NEAR 2 INCHES.  THE COLD
FRONT OVER THE GREAT LAKES REGION...WILL MOVE EASTWARD INTO THE CWA
ON TUESDAY. LATEST MODEL TRENDS TAKE THE FRONT THROUGH THE CWA
DURING THE AFTERNOON AND OUT OF THE CWA BY 0000Z.  OVERALL TUESDAY
LOOKS TO BE OUR BEST DAY OF CONVECTION WITH THE LIFT FROM THE
FRONT.  THERE WILL BE A GOOD AMOUNT OF CONVECTIVE AVAILABLE
POTENTIAL ENERGY DURING THE AFTERNOON WITH HIGH DEWPOINTS.

WEDNESDAY AND THURSDAY...THE FRONT WILL BE THROUGH THE AREA AND HIGH
PRESSURE WILL BUILD INTO THE REGION.  THE HUMIDITY WILL BE OUT OF
THE REGION...HOWEVER THE HEAT WILL REMAIN WITH 850 TEMPERATURES
CLOSE TO +16 ON WEDNESDAY AND THURSDAY.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...ANOTHER WEAK FRONT WILL MOVE
THROUGH THE REGION ON FRIDAY.  THIS FRONT SHOULD BE THROUGH THE
REGION EARLY FRIDAY.  TIMING OF THE FRONT NOT FAVORABLE FOR MAJOR
CONVECTION PROBLEMS.  BY SATURDAY AND SUNDAY...HIGH PRESSURE WILL
BUILD INTO THE REGION.  TEMPERATURES WILL RETURN TO THEIR NORMAL
LEVELS FOR THE WEEKEND. BY MONDAY...THERE WAS A DIFFERENCE BETWEEN
THE 06Z AND 12Z RUN OF THE GFS.  THE 06Z RUN TRIES TO GENERATE A LOW
PRESSURE SYSTEM AT 500MB.
&&

.AVIATION...MAINLY VFR CONDITIONS AT KGFL/KALB/KPOU THIS AFTERNOON
AND EVENING WITH OCCASIONAL REDUCTIONS TO MVFR/IFR CIGS/VSBYS DUE TO
SHWRS/TSTMS. ALSO SOME VSBY REDUCTIONS TO MVFR DUE TO HAZE. DURING
THE NIGHT MVFR AND POSSIBLE IFR CIGS WILL BECOME MORE WIDESPREAD AS
A STRATUS DECK FORMS ONCE AGAIN ACROSS THE REGION AND LINGERS INTO
LATE MORNING ON TUESDAY. DURING THIS PERIOD VSBY REDUCTIONS TO MVFR
AND POSSIBLY IFR WILL OCCUR DUE TO HZ/BR AND POSSIBLE SHWRS.
&&

.HYDROLOGY...MAIN STEM RIVERS CONTINUE TO BE WELL BELOW FLOOD STAGE.
SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...AND
BECOME MORE NUMEROUS TUESDAY UNTIL PASSAGE OF A COLD FRONT DURING
THE AFTERNOON AND EVENING.  RAINFALL IS LIKELY TO BE QUITE HEAVY IN
SOME THUNDERSTORMS AND COULD TRIGGER FLOODING ON PAVED AREAS...AND
IN OTHER POORLY DRAINED LOCATIONS...AND SMALL CREEKS AND STREAMS
WOULD BE VULNERABLE IF TRAINING OCCURS. HOWEVER....NO FLOODING IS
EXPECTED ON THE MAJOR RIVERS FOR MUCH...IF NOT ALL OF THE COMING
WEEK AS HEAVY RAINFALL IS NOT EXPECTED TO COVER A LARGE ENOUGH AREA
TO PUSH THE RIVERS ABOVE FLOOD STAGE. WEDNESDAY AND THURSDAY LOOK TO
BE DRY AT THIS POINT.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 18, 2:56 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
356 AM EDT MON JUL 18 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
356 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TODAY.  THUNDERSTORMS
WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 15 TO 20 MILES AN HOUR.
THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS...AND LOCALIZED
FLOODING OF POORLY DRAINED AREAS SUCH AS PARKING LOTS OR ROADWAYS MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE LIKELY TUESDAY...ESPECIALLY DURING THE AFTERNOON AS
A PREFRONTAL TROUGH MOVES ACROSS EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND DURING THE MID AND LATE AFTERNOON HOURS.  A FEW
OF THESE THUNDERSTORMS MAY BE STRONG...BUT THUNDERSTORMS ARE LIKELY
TO REMAIN BELOW SEVERE LIMITS.  THUNDERSTORMS WILL MOVE FROM WEST TO
EAST AT 20 TO 25 MILES AN HOUR.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albany radar (KENX), 57 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ulster

When
July 18, 3:15 PM EST
Where
Ulster County, Shandaken
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -74.400

Trees down

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467288.